Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 10, 2016Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 10, 2016, 4:16 PM CDT for Swift County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 4:16 PM CDT (21:16 UTC)
Expired
Aug 10, 2016, 4:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 188 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS83 KMPX 102116
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT WED AUG 10 2016

MNZ055-056-102145-
CHIPPEWA-SWIFT-
416 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SWIFT AND NORTHWESTERN
CHIPPEWA COUNTIES...

AT 416 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILAN...OR 17
MILES NORTHWEST OF MONTEVIDEO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
APPLETON...MILAN...HAGEN...DANVERS...HOLLOWAY AND BIG BEND CITY. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 25 AND 39.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 137 AND 149.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4540 9588 4527 9559 4505 9584 4512 9600
      4515 9604 4516 9604
TIME...MOT...LOC 2116Z 210DEG 17KT 4516 9590 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:03 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 10, 4:03 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT WED AUG 10 2016

.SHORT TERM...(This evening through Thursday Night)
Issued at 345 PM CDT Wed Aug 10 2016

Early morning convection that produced a wide area of 0.50 to 2
inches across portions of central Minnesota, has moved across Lake
Superior with remnant of the outflow boundary, that was
associated with it, across southern Minnesota. Since noon, return
flow has developed and nearly washed out any type of convergence
or signature along this boundary.

Initially, this boundary seem a good area of afternoon convection
would develop. However, it has not materialized as of 1830z. A more
pronounced area of convection that continued to develop this
afternoon was across far southeast North Dakota which will likely be
the main show later this afternoon/evening as it moves along the
best theta-e convergence and upper level support regime in
central/northern Minnesota. There is still an outside chance of
thunderstorms across southern Minnesota due to high CAPEs and
limited CAP. But there remains little in the way of upper level
support until later this evening along with highly developed and
anticipated MCS moving across central Minnesota.

Although CAMS were not helpful this morning, some of the latest runs
do support a complex that was developing across southeast North
Dakota and moving it eastward along the boundary currently in
central Minnesota. This is the best scenario with the current
conditions and satellite imagery. Although there will be some
deviations to the current motion of this complex of thunderstorms,
the overall trends do support likely/categorical percentages in
central Minnesota this evening, with likely percentages trending
south-southeast across east central Minnesota and west central
Wisconsin overnight. This is also where the current Flash Flood
Watch is in effect. This flash flood watch is necessary due to
abnormally high water content in the atmosphere, and the possibility
of training thunderstorms. Severe weather potential in terms of
hail/damaging winds is still possible due to the amount of shear and
instability expected.

By Thursday morning, thunderstorms will likely be concentrated
across eastern Minnesota and west central Wisconsin as the main
complex of the MCSs slowly moves out of the region. However, the
leftover boundaries associated with this complex will lead to
additional thunderstorms during the afternoon as the main front
holds west of MPX CWA. With PWATs values at nearly two inches
through Thursday afternoon, the threat of additional thunderstorms
and heavy rainfall is likely. Not until late Thursday evening does
the main front move through to support a drier scenario for the
upcoming weekend.

.LONG TERM...(Friday morning through Wednesday) Issued at 345 PM
CDT Wed Aug 10 2016

Quiet weather in the long term as the cold front is forecast to be
passing through the region Friday morning. A few lingering showers
and thunderstorms are possible across the southeast on Friday, but
the northwest should be dry.

Northwest flow will prevail through the weekend into early next
week. Upper level subsidence will result in a surface high
pressure starting over the Midwest on Saturday, which will slowly
translate southeast toward the Great Lakes early in the week.
Expect light winds, clear skies, and seasonable temperatures
during that time period. Southerly return flow will set up on
Monday as this surface high shifts east, and an upper level wave
will move east Monday night which should drive an MCS across
northern MN. Went with blended guidance for both temperatures and
pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Aug 10 2016

Main concern this afternoon is a leftover boundary from earlier
convection that has stalled across southern Minnesota. The main
concentration should remain north and northwest of MPX Taf sites,
but conditions are becoming more uncertain with this boundary.
Therefore, low confidence on thunderstorm development this
afternoon as this boundary is near the area. There is higher
confidence of widespread thunderstorms across North Dakota and
northwest Minnesota later this afternoon and evening. 18Z Tafs
reflect this lower confidence with only KAXN having any chances of
VCTS. Confidence increases after 00z, with the highest confidence
after 06z across southern Minnesota and west central Wisconsin.

Due to the amount of moisture in the atmosphere /Low LCLs/, any
thunderstorms that develop will lower vsby/cigs significantly to
IFR/LIFR for a short period. Timing is the main problem so will
leave in a temporary period. Not much change after 12z Thursday
as the boundary holds near the area.

KMSP...

As stated above, confidence is low on thunderstorm development in
the next 6 hours, with better confidence of thunderstorms after
3z. Any storms that develop will lower vsby/cigs to IFR. Surface
winds will be predominately southeast/south through the taf
period.

/OUTLOOK FOR KMSP/

Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday morning for WIZ014-023.

MN...Flash Flood Watch through Thursday morning for MNZ041>045-
     047>070-073>076.

&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, Aug 10, 12:18 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT WED AUG 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND OVERNIGHT
ACROSS THE OUTLOOK AREA...BUT WIDESPREAD ACTIVITY IS MORE LIKELY
THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO
COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA.

TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO
BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT.

HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT TIMING OF
INITIATION REMAINS QUESTIONABLE.

JLT

In the hours before

Special weather statement, Aug 10, 3:18 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016

MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
      4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583

RAH
Special weather statement, Aug 10, 3:42 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT WED AUG 10 2016

MNZ057-102115-
KANDIYOHI-
342 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANDIYOHI COUNTY...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PRIAM...OR 7
MILES SOUTHWEST OF WILLMAR...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...RAYMOND...PENNOCK...
WILLMAR AIRPORT AND PRIAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 77.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 117 AND 131.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4499 9524 4527 9525 4522 9491 4497 9508
      4496 9525
TIME...MOT...LOC 2041Z 196DEG 21KT 4507 9517

RAH
Local storm report, Aug 10, 4:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 WNW WILLMAR           45.13N 95.06W
08/10/2016  U0.50 INCH       KANDIYOHI          MN   TRAINED SPOTTER

            REPORTED AT COUNTY FAIR, WILLMAR MN.

&&

CARLYON
Local storm report, Aug 10, 4:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 WNW WILLMAR           45.13N 95.06W
08/10/2016  M0.50 INCH       KANDIYOHI          MN   TRAINED SPOTTER

            REPORTED AT COUNTY FAIR, WILLMAR MN.

&&

CARLYON
Special weather statement, Aug 10, 4:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT WED AUG 10 2016

MNZ055-056-102145-
CHIPPEWA-SWIFT-
416 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SWIFT AND NORTHWESTERN
CHIPPEWA COUNTIES...

AT 416 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILAN...OR 17
MILES NORTHWEST OF MONTEVIDEO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
APPLETON...MILAN...HAGEN...DANVERS...HOLLOWAY AND BIG BEND CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 25 AND 39.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 137 AND 149.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4540 9588 4527 9559 4505 9584 4512 9600
      4515 9604 4516 9604
TIME...MOT...LOC 2116Z 210DEG 17KT 4516 9590

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXStevens44 min
Aug 10, 4:06 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope39 min
Aug 10, 4:28 AM CDTSevere Thunderstorm WarningMPXStevens, Swift32 min
Aug 10, 4:47 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Swift, Todd43 min
Aug 10, 5:03 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift57 min
Aug 10, 5:33 AM CDTSpecial Weather StatementMPXMorrison, Stearns, Todd42 min
Aug 10, 11:00 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more32 hr
Aug 10, 3:18 PM CDTSpecial Weather StatementMPXDouglas27 min
Aug 10, 3:42 PM CDTSpecial Weather StatementMPXKandiyohi33 min
Aug 10, 3:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi42 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift34 min
Aug 10, 4:30 PM CDTSpecial Weather StatementMPXMille Lacs60 min
Aug 10, 4:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi43 min
Aug 10, 5:43 PM CDTSpecial Weather StatementMPXMille Lacs2 hr
Aug 10, 6:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne35 min
Aug 10, 6:35 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift40 min
Aug 10, 6:58 PM CDTSpecial Weather StatementMPXAnoka, Chisago47 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.